South Carolina, 2020

Damaging Wind in South Carolina, August 12, 2020

August 12, 2020 · NWS CHS · 1 event in 1 county or zone

A weak mid-level trough and convergence along lingering small scale boundaries from previous convection led to a severe thunderstorm across Southeast South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A weak mid-level trough and convergence along lingering small scale boundaries from previous convection led to a severe thunderstorm across Southeast South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 12, 6:44 PM EST, 11 minutes earlier.

Area forecast discussion, Aug 12, 6:44 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
744 PM EDT Wed Aug 12 2020

.SYNOPSIS...
A trough of low pressure will persist inland, while high
pressure remains over the Atlantic through late week. A weak
cold front could approach the region over the weekend and
linger in the vicinity into early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Early this evening: Convection in the late afternoon was marked
by a rather chaotic network of outflow boundaries. The latest
radar imagery indicates that we may finally have a dominant
outflow boundary that is currently generating a line of
thunderstorms that runs up the Georgia coast and into Beaufort,
Jasper, and Colleton counties. This outflow boundary should
continue to progress eastward and could kick off some late
evening thunderstorm activity across the Charleston metro. The
good news is that updrafts are relatively tame, with 50+ dBZ
reflectivity struggling to even get above 20 kft. The main
concern is for some locally heavy rainfall. Later in the
overnight, most of the convection should be across the coastal
waters and the rain chances reflect that. Like last night, no
significant fog or stratus concerns.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A weak upper trough will remain positioned over the eastern
United States through Saturday while at the surface Atlantic
high pressure remains offshore. An unseasonably moist airmass
will linger with Precipitable Water values in excess of 2".
Fairly good coverage of showers and tstms is expected through
the period, particularly from late morning through early
evening. However, due to the upper trough overhead, convection
could initiate any time of day so we maintained chance PoPs
through the overnight hours as well. Daytime highs will range
from 89 to 93 degrees with max heat indices 100-105F.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A weak front will stall over or near the region through early
next week. Aloft, a shortwave trough over the Southeast will get
absorbed in a larger scale trough becoming more amplified over
the eastern half of the country. Vort energy and forcing from
the surface boundary and afternoon sea breeze will support
mention of showers and thunderstorms in the forecast each day.
Coverage will be dependent on where the boundary is located, so
for now have kept rain chances below 50% as there are still
discrepancies between model solutions. Temperatures will be near
climo.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
At KCHS: An outflow boundary is moving eastward toward the area
and could kick off shower and thunderstorm activity later this
evening. For now, the TAF just carries VCTS but we will amend
as radar trends become more clear. Later tonight convection
should end and become confined to the adjacent coastal waters.
Can't rule out a shower or thunderstorm late, but confidence is
too low to include. Another round of showers and thunderstorms
will develop Thursday afternoon.

At KSAV: Thunderstorms have moved through the terminal and we
will initialize with residual rainfall that could last for an
hour or so. VFR conditions should return and then prevail
through the night. Another round of showers and thunderstorms
will develop Thursday afternoon.

Extended Aviation Outlook: Flight restrictions possible in
showers/thunderstorms each day, mainly in the afternoon/evening.

&&

.MARINE...
Today and tonight: A broad trough will persist inland over the
Southeast, as the Atlantic ridge holds in place nearby to our
south and east. Sea breeze influences, plus the nocturnal low
level jet will allow for SW winds around 10 to 15kt, while seas
will hold at 2 to 3 ft. Mariners are advised that a few of the
t-storms that occur will produce gusty winds, frequent lightning
strikes and heavy rains reducing visibilities to near zero at
times.

Atlantic high pressure will remain in place through the
weekend, maintaining modest south to southwest flow across the
marine area. Outside of occasional showers/thunderstorms, no
marine concerns are anticipated as winds stay 15 knots or less
and seas no higher than 3 feet.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...JRL
LONG TERM...ETM
AVIATION...BSH/JRL
MARINE...BRM/JRL
Hazardous weather outlook, Aug 12, 2:52 AM EST, 16 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
352 AM EDT Wed Aug 12 2020

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-130800-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
352 AM EDT Wed Aug 12 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 12, 5:00 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Charleston SC
600 PM EDT Wed Aug 12 2020

GAZ088-122230-
Screven-
600 PM EDT Wed Aug 12 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN COUNTY...

At 600 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Hunters, or 9 miles southeast of Sylvania.
This storm was nearly stationary.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Newington, Captolo and Hunters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3274 8158 3270 8143 3269 8141 3265 8140
      3263 8141 3263 8142 3262 8141 3257 8143
      3255 8147 3258 8167
TIME...MOT...LOC 2200Z 016DEG 4KT 3265 8151
Special weather statement, Aug 12, 5:04 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Charleston SC
604 PM EDT Wed Aug 12 2020

GAZ101-116-118-122230-
Effingham-Inland Chatham-Inland Bryan-
604 PM EDT Wed Aug 12 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EFFINGHAM AND
CHATHAM COUNTIES...

At 604 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Bloomingdale, or over Pooler. This storm was
nearly stationary.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Pooler, Richmond Hill, I-16/I-95 Interchange, Savannah International
Airport, Godley Station, Port Wentworth, Bloomingdale and Meldrim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3216 8143 3217 8119 3195 8128 3194 8143
      3195 8146 3197 8148 3196 8149 3197 8151
      3196 8152 3197 8153
TIME...MOT...LOC 2204Z 040DEG 4KT 3211 8130
Local storm report, Aug 12, 6:27 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
727 PM EDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HEAVY RAIN       1 NW POOLER             32.12N  81.25W
08/12/2020  M2.15 INCH       CHATHAM            GA   COCORAHS

            REPORT RELAYED BY COCORAHS OBSERVER GA-CT-1.

&&

EVENT NUMBER CHS2000621

The radar

The Charleston,SC radar (KCLX), 69 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaufort

When
August 12, 6:55 PM EST to 6:56 PM EST
Where
Beaufort County, 44.94 mi WNW of Pritchard
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.450, -81.740

A Beaufort County emergency manager reported a tree down on a home near Alexandra Loop.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2020Every state in 2020This day in weather historyWarnings in South Carolina, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917656.